Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Pittsburgh, PA

May 28, 2013Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 28, 2013, 8:24 PM EDT for Mercer County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2013, 8:24 PM EDT (00:24 UTC)
Expired
May 28, 2013, 9:15 PM EDT
In force
51 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:32 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 28, 5:32 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
532 PM EDT TUE MAY 28 2013

.SYNOPSIS...
A WARM FRONT CROSSING THE REGION WILL ALLOW SHOWERS AND STORMS TO
CONTINUE INTO THE EVENING...WITH HIGH PRESSURE RETURNING FOR THE
REST OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE TO INCREASE WIND GUSTS JUST A BIT FOR EARLY THIS EVENING.
WITH WARM FRONT MOVING FROM SOUTH TO NORTH ACROSS THE REGION...THE
LOCAL AREA WILL END UP IN THE WARM SECTOR. AS OF MID AFTERNOON
ISOLATED THUNDERSTORMS ARE GENERALLY ACROSS NORTH- CENTRAL OHIO
WITH A MORE SOLID LINE ACROSS LOWER MICHIGAN. UPPER LEVEL
SHORTWAVE ASSOCIATED WITH THE MICHIGAN THUNDERSTORMS IS FORECAST
TO TRACK EAST...MOVING ACROSS LAKE ERIE AND THEN OVER WESTERN
PENNSYLVANIA/NEW YORK. MULTIPLE HI-RES MODELS SHOW A LINE OF
STRONG...POSSIBLY SEVERE...THUNDERSTORMS DEVELOPING AND TRACKING
INTO NORTHWESTERN PENNSYLVANIA BETWEEN 8 AND 11PM TONIGHT. THE
TIMING WOULD NOT ALLOW FOR PEAK DAYTIME HEATING...BUT SHORTWAVE
COULD ALLOW THUNDERSTORMS TO REMAIN STRONG INTO THE EVENING HOURS.
HAVE BUMPED UP POPS TO LIKELY ALONG THE I-80 CORRIDOR DURING THE
EVENING...ALTHOUGH DO NOT HAVE ENOUGH CONFIDENCE TO ADD SEVERE
WEATHER INTO THE FORECAST AT THIS POINT. HOWEVER...SPC SLIGHT RISK
REMAINS FROM PITTSBURGH TO THE NORTH. SHOWERS/STORMS SHOULD
DIMINISH IN COVERAGE AFTER MIDNIGHT.

SPC SLIGHT RISK WILL CONTINUE INTO WEDNESDAY ACROSS THE I-80
CORRIDOR. HI-RES MODELS INDICATE THAT LITTLE PRECIPITATION SHOULD
OCCUR DURING THE MORNING INTO THE EARLY AFTERNOON HOURS...BUT AS
ANOTHER SHORTWAVE TRAVELS ACROSS THE EASTERN GREAT LAKES...SCATTERED
THUNDERSTORMS COULD DEVELOP ONCE AGAIN DURING THE LATE
AFTERNOON...POSSIBLY REACHING SEVERE LEVELS. ALL PRECIPITATION IS
EXPECTED TO REMAIN NORTH OF PITTSBURGH. HOWEVER...HIGH TEMPERATURES
EVERYWHERE WILL RISE ABOVE NORMAL VALUES...INTO THE 80S.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE EXTENDING FROM THE CAROLINAS EAST INTO THE ATLANTIC
OCEAN SHOULD ALLOW CONDITIONS TO GENERALLY REMAIN DRY FROM WEDNESDAY
NIGHT THROUGH FRIDAY. PRECIPITATION MAY ATTEMPT TO TRAVEL AROUND THE
RIDGE...BUT HAVE KEPT POPS DRY FOR NOW. BY FRIDAY AFTERNOON THE
RIDGE WILL BEGIN TO BREAK DOWN...AND HAVE BROUGHT IN SLIGHT CHANCE
POPS FOR THE WESTERNMOST COUNTIES LATE IN THE DAY. TEMPERATURES WILL
REMAIN ABOVE NORMAL IN THE 80S...WITH FRIDAY A COUPLE DEGREES COOLER
THAN THURSDAY AS CLOUD COVER INCREASES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE MODELS CONTINUE TO ADVERTISE THE APPROACH OF A VERY SLOW MOVING
COLD FRONT PROGGED TO CROSS THE REGION BY LATE SUNDAY. WHILE
STRENGTH OF THE SYSTEM IS STILL IN QUESTION...FELT COMFORTABLE WITH
INCREASING POPS INTO THE LIKELY CATEGORY BY SUNDAY AFTERNOON WITH
BOTH THE GFS AND ECMWF AND RESPECTIVE ENSEMBLE MEANS HAVING THE
TROUGH TIMING VERY SIMILAR. THERE CONTINUES TO BE DIFFERENCES IN THE
THE SPEED IN WHICH THE SYSTEM MOVES OUT HOWEVER...SO CHANCE POPS
WERE KEPT UNTIL TUESDAY. WITH STRONG WARM ADVECTION ANTICIPATED
AHEAD OF THE FRONT...PENDING ANY PRE-FRONTAL
SHOWERS/THUNDERSTORMS/CLOUD COVER...TEMPERATURES WERE KEPT 10-15
DEGREES ABOVE SEASONAL AVERAGES SATURDAY...FALLING CLOSER TO NORMAL
THROUGH MIDWEEK.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
GENERAL VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE EVENING OVER ALL
OF THE TAF SITES. HOWEVER...ALL OF THE MODELS ARE BEGINNING TO
SUGGEST THAT THUNDERSTORMS MAY DEVELOP WITH THE HELP OF A SHORTWAVE
MOVING ACROSS THE WARM FRONT LATE THIS AFTERNOON. WITH BETTER
CONFIDENCE BEING SUGGESTED IN THE ACTIVITY UP NORTH...DECIDED TO
MENTION THUNDER AT KFKL AND KDUJ. HAVE LESS CONFIDENCE IN THE
SOUTHERN EXTENT OF THE THUNDERSTORM COVERAGE SO FOR NOW KEPT THUNDER
OUT OF ALL OTHER SITES. IF THUNDERSTORMS DO OCCUR VISIBILITY
RESTRICTIONS WOULD BE THE MOST LIKELY IN HEAVIER RAINFALL.

CONDITIONS SHOULD CONTINUE TO BE VFR WEDNESDAY WITH
SHOWERS/THUNDERSTORMS ONCE AGAIN POSSIBLE NORTH ALONG THE WARM
FRONT. SW WINDS 8-12KTS OVERNIGHT WILL CONTINUE WEDNESDAY WITH GUSTS
TO 20KTS ARE POSSIBLE WEDNESDAY AFTERNOON.

.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
ANY SHOWERS/THUNDERSTORMS THAT DO DEVELOP WEDNESDAY SHOULD BE DONE
BY WEDNESDAY EVENING. HIGH PRESSURE SHOULD KEEP VFR CONDITIONS
THROUGH SATURDAY BEFORE A COLD FRONT APPROACHES SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 28, 3:35 PM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT TUE MAY 28 2013

OHZ039>041-050-PAZ013-014-020>023-073-074-WVZ001-291200-
TUSCARAWAS-CARROLL-COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES-HANCOCK-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-015-016-291200-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING. DAMAGING WINDS ARE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ048-049-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-
021>023-041-291200-
GARRETT-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
WASHINGTON-GREENE-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
335 PM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:14 PM EDTSpecial Weather StatementPBZVenango46 min
May 28, 9:46 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.